Nevada, 2013

Heat in Nevada, August 15 to 17, 2013

August 15 to 17, 2013 · NWS VEF · 1 event in 1 county or zone

Two people died of heat stress on days with high temperatures of 106 and 109 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Two people died of heat stress on days with high temperatures of 106 and 109 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 14, 7:40 PM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 14, 7:40 PM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 PM PDT WED AUG 14 2013

.SYNOPSIS...TEMPERATURES WILL INCREASE SLIGHTLY INTO THE WEEKEND AS
AN AREA OF HIGH PRESSURE BUILDS OVER THE DESERT SOUTHWEST. THIS
PATTERN WILL ALSO BRING LIMITED MOISTURE UP FROM NORTHWEST MEXICO
RESULTING IN ISOLATED THUNDERSTORMS MAINLY OVER THE HIGHER
ELEVATIONS OF NORTHWEST ARIZONA AND SOUTHERN NEVADA FRIDAY THROUGH
EARLY NEXT WEEK.
&&

.UPDATE...SKIES HAVE GENERALLY CLEARED OVER MUCH OF THE AREA WITH
JUST A FEW CLOUDS REMAINING AROUND NEEDLES. THESE SHOULD CONTINUE TO
DISSIPATE THIS EVENING. ONLY CHANGES MADE WERE TO LOWER SKY COVER
OVER THE FAR SOUTH...OTHERWISE FORECAST IN GOOD SHAPE.
&&

.PREV DISCUSSION...
325 PM PDT WED AUG 14 2013

.SHORT TERM...THROUGH THURSDAY NIGHT...SATELLITE LOOPS SHOWED A
GRADUAL PATTERN CHANGE THOUGH SENSIBLE WEATHER WILL REMAIN FAIRLY
SIMILAR OVER THE NEXT 24-36 HOURS. AN AREA OF HIGH PRESSURE NEAR THE
SOUTHERN ARIZONA/NEW MEXICO BORDER WILL SLOWLY MIGRATE TOWARD
ARIZONA. THE MOST NOTICEABLE DIFFERENCE WILL BE THE RETURN OF SOME
MID LEVEL CLOUDS IN THE SKY THURSDAY AS MOISTURE OVER NORTHWEST
MEXICO AND SOUTHWEST ARIZONA SLOWLY WORKS ITS WAY NORTHWARD.
DEWPOINT INCREASES IN THE 60S AND 70S FROM YUMA TO BLYTHE THAT
OCCURRED THIS MORNING HAVE SINCE MIXED OUT INTO THE UPPER 30S AND
MID 40S. LOOKING UPSTREAM...CONVECTION WAS BEGINNING TO FIRE OVER
NORTHERN MEXICO AND WILL NEED TO SEE HOW MUCH MOISTURE THESE STORMS
CAN THROW OUR WAY IN THE RETURNING MONSOONAL FLOW.

.LONG TERM...FRIDAY THROUGH SUNDAY...MOISTURE CONTINUES TO ADVECT
INTO THE AREA ON FRIDAY WITH THE 12Z NAM INDICATING MORE MID-LEVEL
MOISTURE WILL BE IN PLACE BY FRIDAY AFTERNOON. FORECAST NAM/GFS
SOUNDINGS INDICATE THAT BEST INSTABILITY WILL BE ELEVATED AND
SHOWERS/THUNDERSTORMS WILL FORM OFF THE HIGHER TERRAIN FRIDAY. DRY
AIR STILL IN PLACE AT THE LOWER LEVELS SUGGESTS WIND AND LIGHTNING
THAT MAY CAUSE FIRE STARTS WILL BE THE PRIMARY THREAT WITH ANY
STORMS THAT DEVELOP. MODELS BEGIN TO DIVERGE ON SATURDAY ON THE
HANDLING OF THE UPPER LEVEL TROUGH APPROACHING THE WEST COAST. THE
ECMWF IS THE ODD ONE OUT BY MOVING THE TROUGH INTO THE GREAT BASIN
SUNDAY. THE GFS/GEM TURN THE TROUGH INTO A CUT-OFF LOW NEAR CENTRAL
CALIFORNIA COAST. HOWEVER...ALL MODELS KEEP MOISTURE LIMITED TO OVER
MOHAVE COUNTY...THUS DECIDED TO KEEP SLIGHT CHANCE OF THUNDERSTORMS
OVER THE HIGHER TERRAIN OF AZ AND LINCOLN COUNTY SATURDAY.
TEMPERATURES INCREASE ON FRIDAY AND SATURDAY WITH HIGH PRESSURE
BUILDING OVER THE AREA BUT THEN DECREASE SLIGHTLY HEADING INTO NEXT
WEEK.

MONDAY THROUGH WEDNESDAY...THE 12Z GFS AND ECMWF WERE AGAIN SHOWING
RUN TO RUN CONSISTENCY CONCERNING A LOW/TROUGH MOVING INTO THE WEST
COAST MONDAY BUT MODEL TO MODEL DIFFERENCES BETWEEN THE TWO REMAIN
FAIRLY SIGNIFICANT. THE GFS HAS A CLOSED LOW OVER CENTRAL CALIFORNIA
MONDAY AFTERNOON WITH STRONG HIGH PRESSURE CENTERED NEAR THE FOUR
CORNERS. THESE TWO FEATURES COMBINE TO BRING AN EMBEDDED UPPER LEVEL
IMPULSE AND ITS ASSOCIATED MOISTURE/INSTABILITY NORTH ACROSS THE
EASTERN CWA. IN CONTRAST...THE ECMWF CONTINUES TO SHOW A WEAK OPEN
TROUGH MOVING ACROSS THE SOUTHERN GREAT BASIN AND IN TURN DOWNPLAYS
THE STRENGTH OF RIDGING TO THE EAST AND OFFERS NO SIGN OF THE UPPER
DISTURBANCE FORECAST BY THE GFS. AT THIS POINT...STILL LOOKING AT A
DAY 6 FORECAST FOR MONDAY SO STILL PLENTY OF TIME TO REACT WHEN A
COMMON SOLUTION PRESENTS ITSELF. GRID ADJUSTMENTS WERE MADE MAINLY
TO BLEND WITH NEIGHBORS RATHER THAN TO SHOW ANY INCREASING FORECAST
CONFIDENCE.
&&

.AVIATION...FOR MCCARRAN...SOUTHEAST WINDS ARE EXPECTED TO BECOME
SOUTHWEST DURING THE EARLY EVENING HOURS AND CONTINUE OVERNIGHT.
A SIMILAR CYCLE SHOULD REPEAT THURSDAY WITH EAST TO SOUTHEAST WINDS
RETURNING BY EARLY AFTERNOON. SUSTAINED SPEEDS WILL BE AROUND 10
KNOTS WITH OCCASIONAL HIGHER GUSTS DURING THE AFTERNOON AND EARLY
EVENING HOURS. A CLEAR SKY OVERNIGHT WILL GIVE WAY TO FEW-SCT CLOUDS
AOA 12KFT THURSDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS IN THE 5 TO 15 KT RANGE ARE EXPECTED THROUGH
THURSDAY ACROSS THE AREA FAVORING TYPICAL DIURNAL DIRECTIONAL
TRENDS. MOST OF THE AREA WILL SEE CLEAR SKIES OVERNIGHT THEN FEW-SCT
CLOUDS WILL BE OBSERVED AOA 12K FEET ACROSS THE REGION.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

GORELOW/ADAIR/SALMEN/STUMPF

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 14, 3:00 AM PST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 AM PDT WED AUG 14 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-150200-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
400 AM PDT WED AUG 14 2013 /400 AM MST WED AUG 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THURSDAY. A
MODEST INFLUX OF MONSOON MOISTURE FRIDAY WILL LEAD TO ISOLATED
SHOWERS OR THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA. LITTLE RAINFALL IS EXPECTED BUT WIND
GUSTS TO 40 MPH AND DRY LIGHTNING COULD OCCUR.

LIMITED MONSOON MOISTURE WILL REMAIN MAINLY OVER MOHAVE AND LINCOLN
COUNTIES SATURDAY THROUGH TUESDAY FOR A CONTINUED THREAT OF ISOLATED
SHOWERS AND THUNDERSTORMS.

AN AREA OF LOW PRESSURE ALONG THE CENTRAL CALIFORNIA COAST OVER THE
WEEKEND WILL AID IN GENERATING ISOLATED SHOWERS AND THUNDERSTORMS
OVER NORTHERN INYO AND ESMERALDA COUNTIES AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
August 15, 12:00 AM PST to August 17, 11:59 PM PST
Where
Las Vegas Valley forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Two people died of heat stress.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2013-08-1567MaleOutside/Open AreasDirect
Heat, Las Vegas Valley2013-08-1788FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470766.